Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 16, 2018, 5:00 PM MDT for Fremont County, Pueblo County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 5:00 PM MDT (23:00 UTC)
- Expired
- Aug 16, 2018, 6:30 PM MDT
- In force
- 90 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fremont County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -445 J/kg
- Mixed-layer LCL
- 1999 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590 WGUS55 KPUB 162300 FFWPUB COC043-101-170030- /O.NEW.KPUB.FF.W.0047.180816T2300Z-180817T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pueblo CO 500 PM MDT THU AUG 16 2018 The National Weather Service in Pueblo has issued a * Flash Flood Warning for... East central Fremont County in central Colorado... Northwestern Pueblo County in southeastern Colorado... * Until 630 PM MDT. * At 459 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen according to radar. Flash flooding is expected to begin shortly. This storm has shown very little movement over since 4:30 pm. * Some locations that will experience flooding include... areas east of Penrose along the Pueblo and Fremont county border. Most of the rain has fallen in the Beaver Creek drainage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3845 10488 3830 10488 3836 10499 3850 10499 $$ Hodanish
2 follow-up statements
795 WGUS75 KPUB 162325 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 525 PM MDT THU AUG 16 2018 COC043-101-170030- /O.CON.KPUB.FF.W.0047.000000T0000Z-180817T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fremont CO-Pueblo CO- 525 PM MDT THU AUG 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR EAST CENTRAL FREMONT AND NORTHWESTERN PUEBLO COUNTIES... At 522 PM MDT, Doppler radar indicated the thunderstorm that produced the very heavy rain along the Fremont and Pueblo county line just east of Penrose has weakened considerably. Radar estimates between 2 and 3 inches of rain has occurred with this storm. Flash flooding is likely occurring along and near the Beaver Creek drainage. Some locations that will experience flooding include... areas east of Penrose along the Beaver Creek basin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3845 10488 3830 10488 3836 10499 3850 10499 $$ Hodanish
680 WGUS75 KPUB 170023 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 623 PM MDT THU AUG 16 2018 COC043-101-170033- /O.EXP.KPUB.FF.W.0047.000000T0000Z-180817T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fremont CO-Pueblo CO- 623 PM MDT THU AUG 16 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL FREMONT AND NORTHWESTERN PUEBLO COUNTIES WILL EXPIRE AT 630 PM MDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3845 10488 3830 10488 3836 10499 3850 10499 $$ KT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:28 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 16, 3:28 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 328 PM MDT Thu Aug 16 2018 .SHORT TERM...(This evening through Friday) Issued at 328 PM MDT Thu Aug 16 2018 ...Storms with Mainly Burn Scar Concerns this Evening... Convection is underway but not too intense so far this afternoon. Intensities will increase through the afternoon with continued heating but no well-defined shortwave to really get things going today. Regardless, storms are pretty slow moving this afternoon which could lead to flash flood concerns should a burn scar be impacted. Otherwise, the primary storm risks this evening will be lightning, wind gusts to around 50 mph, locally heavy rain and possibly some pockets of small hail. Most of the activity through the remainder of the afternoon through the evening will be from the mountains out onto the I-25 corridor. However, a recent trend in the high resolution models has been to develop a small cluster of storms out across the plains east of the I-25 corridor as well. Have introduced some higher precipitation chances across the plains to account for this. Most convection should move east into southwest Kansas by around midnight or shortly thereafter. More afternoon storms can be expected on Friday. There may be a little better shortwave coming through to act as a trigger later in the day. If so, storm intensities will likely go up a bit. The current Storm Prediction Center Day 2 Convective Outlook has a lot of the plains in a Marginal Risk for severe weather and that looks good at this time. .LONG TERM...(Friday night through Thursday) Issued at 328 PM MDT Thu Aug 16 2018 Initially for Friday evening, a relatively weak mid-level perturbation moving across southeastern Colorado in combination with adequate atmospheric moisture, localized capes, LI's and deep layer shear values nearing/exceeding 1500 J/KG, -5C and 40 knots at times and based on incoming/latest NSSL CAMs model data as well as additional models/forecast soundings/etc; am planning on depicting ongoing/developing strong to marginally severe thunderstorms over eastern locations(primarily along and east of the eastern mountains into Friday evening). The primary threats with the Friday evening storms includes a risk for marginally severe hail and strong winds as well as heavy rainfall(capable of producing localized flash flooding, including but not limited to recent burn scars), which matches nicely with SPC's recently revised Day 2 convective outlook. Next round of strong to potentially severe thunderstorms as well as storms capable of producing localized flash flooding are anticipated from Saturday afternoon into Saturday night(once again favoring eastern locations) as next stronger shortwave in combination with a north-northeasterly surface surge, adequate atmospheric moisture, projected localized capes, LI's and deep layer shear values nearing/exceeding 2500 J/KG, -9C and 40 knots respectively at times impacts southeastern Colorado during this time-frame. This again matches well with SPC's Day 3 convective outlook and would not be surprised to see SPC's marginal risk over southeastern Colorado from Saturday into Saturday night upgraded to a SPC slight risk during this time-frame. Time will tell. Then, project a respite in the active meteorological conditions from Sunday into Monday morning(with limited to nil pops) as the healthy shortwave moves east of southeastern Colorado, allowing projected precipitable values along the Interstate 25 corridor to drop from values in excess of 1.10 inches from Friday evening into Saturday night down to around 0.75 inches by Sunday afternoon. Forecast confidence a bit lower in the outer periods as projected precipitable water values are then expected to increase to near to slightly over 1 inch from later Monday into next Thursday with difficult to time passing upper disturbances and surface boundaries. At this time, will depict isolated to scattered showers and thunderstorms during this time-frame, generally favoring but not limited to higher terrain locations. Finally, generally near to below seasonal maximum temperatures are anticipated over the majority of southeastern Colorado from Saturday into Tuesday, with above seasonal temperatures returning by Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 328 PM MDT Thu Aug 16 2018 Afternoon heating has initiated another round of diurnal convection today. Shower and storm cells are developing and expanding in size this afternoon. This trend will continue through the afternoon and evening with storms spreading off the mountains and onto the plains along the I-25 corridor. A few storm clusters will then progress eastward across the plains through midnight or so. Primary storm concerns will be lightning, wind gusts to around 50 mph, and locally heavy rain. Some isolated pockets of small hail will also be possible. Another round of afternoon and evening storms, similar to today, can be expected Friday. A weak shortwave may add just a bit more intensity to storm cells that develop late in the day. The KCOS, KPUB and KALS terminals will all be subject to thunderstorms this evening. The potential for storms is pretty equal at all 3 sites. Storms are already pretty close to KALS. KCOS will see storms approach by around 22z. Storm development will be just a bit later at KPUB, around 23z. Generally VFR expected at the terminals except when storms move through. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 16, 12:00 PM MDT, 5 hours before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1200 PM MDT Thu Aug 16 2018 COZ058>089-093>099-171800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1200 PM MDT Thu Aug 16 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop across the mountains early this afternoon and then move east onto the plains late in the afternoon into the evening hours. The primary weather hazards expected with today's storms will be lightning, wind gusts to around 50 mph, and locally heavy rain. If heavy rain falls on a burn scar, then flash flooding will be an additional concern. There could also be a few pockets of small hail around today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected Friday and Saturday. Storm chances will diminish Sunday, before increasing again by the middle of next week. The greatest risk for severe storms will be on Saturday with large hail and damaging winds possible from the I-25 corridor eastward in the afternoon and evening. Otherwise, the primary threats with storms through the period will be locally heavy rain, wind gusts to around 50 mph, small hail and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible this afternoon and evening across much of the area. 50/50
In the hours before
Local storm report, Aug 16, 4:43 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM DEBRIS FLOW 6 S WETMORE 38.15N 105.07W
08/15/2018 CUSTER CO EMERGENCY MNGR
DEBRIS FLOW ACROSS HIGHWAY 387. TIME
ESTIMATED.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:03 PM MDT | Special Weather Statement | PUB | Bent | 27 min |
| Aug 15, 6:10 PM MDT | Areal Flood Advisory | PUB | El Paso | 2 hr |
| Aug 15, 6:33 PM MDT | Special Weather Statement | PUB | Bent | 42 min |
| Aug 16, 4:48 PM MDT | Areal Flood Advisory | PUB | Fremont, Pueblo | 57 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.